Izvestiya of Saratov University.

Mathematics. Mechanics. Informatics

ISSN 1816-9791 (Print)
ISSN 2541-9005 (Online)


For citation:

Sevastianov L. A., Lovetskiy K. P., Kulyabov D. S. A new approach to the formation of systems of linear algebraic equations for solving ordinary differential equations by the collocation method. Izvestiya of Saratov University. Mathematics. Mechanics. Informatics, 2023, vol. 23, iss. 1, pp. 36-47. DOI: 10.18500/1816-9791-2023-23-1-36-47, EDN: BFDVVG

This is an open access article distributed under the terms of Creative Commons Attribution 4.0 International License (CC-BY 4.0).
Published online: 
01.03.2023
Full text:
(downloads: 1064)
Language: 
Russian
Heading: 
Article type: 
Article
UDC: 
517.98
EDN: 
BFDVVG

A new approach to the formation of systems of linear algebraic equations for solving ordinary differential equations by the collocation method

Autors: 
Sevastianov Leonid A., Peoples’ Friendship University of Russia named after Patrice Lumumba
Lovetskiy Konstantin P., Peoples’ Friendship University of Russia named after Patrice Lumumba
Kulyabov Dmitry Sergeevich, Peoples’ Friendship University of Russia named after Patrice Lumumba
Abstract: 

A new algorithm for the numerical solution of one-dimensional Cauchy problems and Poisson equations is implemented. The algorithm is based on the collocation method and representation of the solution as an expansion in Chebyshev polynomials. It is proposed instead of the usual approach, which consists in combining all known conditions — differential (the equation itself) and initial / boundary — into one system of approximate linear algebraic equations, to go to the method of solving the problem in several separate stages. First, spectral coefficients are identified that determine the “general” solution of the original problem. The collocation method determines the interpolation coefficients of the derivative of the solution, and thus the expansion coefficients of the solution itself (except for the initial ones). At this stage, the choice of a good basis with discrete orthogonality makes it possible to use very efficient algorithms for finding the desired coefficients. The complexity of reducing the matrix of a system of linear algebraic equations to a diagonal form becomes equivalent to the complexity of multiplying the Chebyshev matrix of coefficients by the vector of the right side of the system. Then the expansion coefficients of the solution itself (except for the first one or two) are obtained by multiplying the known tridiagonal integration matrix (inverse to the Chebyshev differentiation matrix) by the vector of interpolation coefficients of the derivative. At the last stage, considering the initial/boundary conditions select a “particular” desired solution, unambiguously redefining the missing coefficients of the desired expansion.

Acknowledgments: 
The work was supported by the RUDN University Strategic Academic Leadership Program.
References: 
  1. Boyd J. P. Chebyshev and Fourier Spectral Methods: Second Revised Edition. Dover Books on Mathematics, 2013. 668 p.
  2. Mason J. C., Handscomb D. C. Chebyshev Polynomials. Chapman and Hall/CRC Press, 2002. 360 p. https://doi.org/10.1201/9781420036114
  3. Fornberg B. A Practical Guide to Pseudospectral Methods. New York, Cambridge University Press, 1996. 231 p. https://doi.org/10.1017/CBO9780511626357
  4. Press W. H., Teukolsky S. A., Vetterling W. T., Flannery B. P. Numerical Recipes: The Art of Scientific Computing. 3rd ed. New York, Cambridge University Press, 2007. 1235 p.
  5. Shen J., Tang T., Wang L.-L. Spectral Methods: Algorithms, Analysis and Applications. Springer Series in Computational Mathematics, vol. 41. Berlin, Heidelberg, Springer, 2011. 472 p. https://doi.org/10.1007/978-3-540-71041-7
  6. Olver S., Townsend A. A Fast and well-conditioned spectral method. SIAM Review, 2013, vol. 55, iss. 3, pp. 462–489. https://doi.org/10.1137/120865458
  7. Chandrasekaran S., Gu M. Fast and Stable Algorithms for Banded Plus Semiseparable Systems of Linear Equations. SIAM Journal on Matrix Analysis and Applications, 2003, vol. 25, iss. 2, pp. 373–384. https://doi.org/10.1137/S0895479899353373
  8. Amiraslani A., Corless R. M., Gunasingam M. Differentiation matrices for univariate polynomials. Numerical Algorithms, 2020, vol. 83, iss. 1, pp. 1–31. https://doi.org/10.1007/s11075-019-00668-z
  9. Zhang X., Boyd J. P. Asymptotic coefficients and errors for Chebyshev polynomial approximations with weak endpoint singularities: Effects of different bases. Science China Mathematics, 2023, vol. 66, iss. 1, pp. 191–220. https://doi.org/10.1007/s11425-021-1974-x
  10. Boyd J. P., Gally D. H. Numerical experiments on the accuracy of the Chebyshev – Frobenius companion matrix method for finding the zeros of a truncated series of Chebyshev polynomials. Journal of Computational and Applied Mathematics, 2007, vol. 205, iss. 1, pp. 281–295. https://doi.org/10.1016/j.cam.2006.05.006
  11. Dutykh D. A Brief Introduction to Pseudo-spectral Methods: Application to Diffusion Problems, 2019. 55 p. Available at: https://arxiv.org/pdf/1606.05432 (accessed 30 May 2022).
  12. Dawkins P. Differential Equations, 2018. 524 p. Available at: https://tutorial.math.lamar.edu/Classes/DE/DE.aspx (accessed 30 May 2022). 
Received: 
14.06.2022
Accepted: 
26.09.2022
Published: 
01.03.2023